Mar-Apr '08 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2008 Ed Dewke

Raptiva Triggered Psoriatic Arthritis
from Katharine C.  

Dear Ed:  I've just come across your fabulous website in my search for others who'd had an adverse reaction to Raptiva.  I started Raptiva in Autumn 07.

Raptiva has triggered a severe acute onset of psoriatic arthritis in me after about 8 weeks use. It started with crippling back pain and then went into 9 major joints.  I have no history of PA.

Raptiva has only recently started being used here in the UK. I am the first at our hospital to get this reaction, but I understand from the head of Department that they now have a second case.

Our national Psoriasis Association has not yet received notification from any other members who have had this experience, but will now open a file to collect evidence.

I want to thank the members of FlakeHQ who have also experienced this, for contacting you. It does help to know there are others out there, though I wouldn't wish this tough experience on anyone.

I was weaned off the Raptiva immediately, and as soon as I was off it, my symptoms improved 60-70%. I no longer need two sticks to walk around the house and get out and about, and after a month on soups and smoothies because my jaw hinge was so affected, I can now eat properly.

I have just started methotrexate as treatment for the remaining PA. (As a side note, MTX didn't work for my skin at all 2 years ago but I did experience significant hair thinning very quickly, if that can be of any support to your recent correspondent on this issue).

Thanks again; -Katharine C.

*****

Ed’s Response:  “Arthralgia,” or joint pain, is last on a list of four adverse events that have caused trial subjects to stop using Raptiva (this from the Prescribing Information).

I’m wondering, Katharine, if your doctors might try Enbrel after Methotrexate (MTX) gets you “back to normal”?  It seems a number of folks who have adverse reactions to Raptiva fare well on Enbrel, and the reverse is true, too.

Somebody smarter than me is taking into account all these adverse reactions and the differences between biologics and building a better profile of just what the immune system does that makes psoriasis.  As I understand them, these biologics, because they inhibit very specific actions in the immune response chain, reveal the range of “effects” those actions can have.  Of course, when it comes to biologic medicines for psoriasis, we are grasping for a common “effect” from all of them — namely to stop the types of inflammation that form skin lesions and/or psoriatic arthritic joints. When we have such diverse adverse effects among our population of flakers, it means there’s a lot more that we don’t understand than we do.

I hope you do better on MTX than you have in the past, Katharine, and that you find something that clears without adverse effects soon.  -Ed

This Month's Mail | Archives

www.flakehq.com